Alert archive / Nebraska / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Hastings, NE

December 7, 2016Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this wind chill advisory at Dec 7, 2016, 3:14 PM CST for Greeley County, Valley County, Nebraska. It took effect at Dec 8, 2016, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2016, 3:14 PM CST (21:14 UTC)
In effect from
Dec 8, 2016, 12:00 AM CST
Expired
Dec 8, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS43 KGID 072114
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CST WED DEC 7 2016


NEZ039-040-081015-
/O.NEW.KGID.WC.Y.0002.161208T0600Z-161208T1500Z/
VALLEY-GREELEY-
INCLUDING THE CITIES OF...ORD...GREELEY...SPALDING...SCOTIA...
WOLBACH
314 PM CST WED DEC 7 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. 

* WIND CHILL VALUES...WILL REACH BETWEEN 15 TO 20 DEGREES BELOW
  ZERO BY EARLY THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BILLINGS WRIGHT
2 follow-up statements
567 
WWUS43 KGID 080859
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
259 AM CST THU DEC 8 2016

...WIND CHILL ADVISORY CONTINUES FOR PORTIONS OF CENTRAL NEBRASKA...

.COLD TEMPERATURES IN THE SINGLE DIGITS WILL COMBINE WITH BLUSTERY
NORTHWEST WINDS TO RESULT IN DANGEROUS WIND CHILL VALUES. THE WIND
CHILL INDEX WILL DROP TO 15 DEGREES BELOW ZERO AT TIMES UNTIL 9
AM.

NEZ039-040-081500-
/O.CON.KGID.WC.Y.0002.000000T0000Z-161208T1500Z/
VALLEY-GREELEY-
INCLUDING THE CITIES OF...ORD...GREELEY...SPALDING...SCOTIA...
WOLBACH
259 AM CST THU DEC 8 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* HAZARD...VERY COLD WIND CHILL VALUES.

* WIND CHILL VALUES...DOWN TO 15 DEGREES BELOW ZERO AT TIMES.

* WINDS...NORTHWEST AT 15 TO 25 MPH.

* TIMING...NOW THROUGH MID MORNING.

* LOCATIONS...VALLEY AND GREELEY COUNTIES.

* IMPACTS...PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA.
  FROSTBITE WILL OCCUR IN 30 MINUTES OR LESS ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KELLEY
853 
WWUS43 KGID 081456
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
856 AM CST THU DEC 8 2016


NEZ039-040-081600-
/O.EXP.KGID.WC.Y.0002.000000T0000Z-161208T1500Z/
VALLEY-GREELEY-
INCLUDING THE CITIES OF...ORD...GREELEY...SPALDING...SCOTIA...
WOLBACH
856 AM CST THU DEC 8 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

WIND CHILL TEMPERATURES ARE CURRENTLY ZERO TO 10 BELOW
ZERO...ABOVE THE 20 BELOW ZERO ADVISORY THRESHOLD. THUS THE WIND
CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. CONTINUE TO BE CAUTIOUS
IF YOU MUST BE OUTSIDE, WEAR LAYERS AND LIMIT YOUR ACTIVITIES TO
SHORT PERIODS OF TIME.  

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 7, 11:26 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 7, 11:26 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1126 AM CST Wed Dec 7 2016

.SHORT TERM...(Today and tonight)
Issued at 324 AM CST Wed Dec 7 2016

Radar continues to show some weak returns moving into the west or
southwest portion of the forecast area, but so far, there have not
been any snow in observations. Regional radar has some stronger
returns to the west of the forecast area moving toward the area. A
surface high is still over the northern part of the forecast area
this morning.

An upper level wave is moving into the forecast area early this
morning and will push through the area during the day. The surface
high will remain across the forecast area. Expect that the
precipitation will move into the area through day break. The
temperatures will be cold enough that snow is expected. The best
chance for snow will be across north central Kansas and the far
southern part of Nebraska. Further to the north, expect less chance
and the lesser amounts. At this time, snowfall amounts in north
central Kansas should be in the 1 to 2 inch range. By noon today,
the snow will start to move out of the area. There could be a little
into the middle part of the afternoon, but should be all gone by
evening.

Clouds will start to clear out from the north to the south. With the
surface high across the area winds will not be very strong and
temperatures will drop into the single digits for lows. Wind chill
values will drop to below zero across the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 AM CST Wed Dec 7 2016

Bitterly cold temperatures are forecast to start the extended
periods...with temperatures moderating a bit this weekend...only to
turn colder again next week. Once this mornings system departs the
region...expect prevailing dry conditions for the next
week...albeit there will be a couple of small chances for light snow
from time to time.

Overall...progressive west to northwestelry flow will persist
through the upcoming weekend and into at least the middle of next
week...with multiple...primarily moisture starved...disturbances
brushing the local area. The first of these disturbances is expected
to impact the central plains on Saturday...with some very small
chances for light rain or snow possible Saturday afternoon through
the evening hours. While there is a very small chance of
precipitation with this system...the bigger impact will likely be
the associated cold front which will drop temperatures back well
below normals to start the next week...after one more day of near
normals temperatures expected Saturday afternoon.

Thereafter...the next disturbance will reach the local area late
Monday into Tuesday...bringing yet another chance for some very
spotty and light precipitation. While not overly promising for
precipitation...this next disturbance will be accompanied by a
reinforcing shot of cold air...which will keep temperatures 10 to 15
degrees below normal through the end of the extended periods.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1126 AM CST Wed Dec 7 2016

VFR conditions are expected to prevail. Ceilings at both KEAR/KGRI
are about 6-8kft and skies will eventually scatter with some high
clouds overhead overnight into Thursday. While a few flurries
cannot be ruled out at KEAR over the next couple of hours, snow
is not anticipated to be a concern this afternoon at either
terminal. Most of the snow will stay south and exit the area by
late this afternoon. Winds will stay northerly through the
forecast and between 10-15kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Dec 7, 4:50 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
450 AM CST WED DEC 7 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
450 AM CST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW IS EXPECTED TO SPREAD ACROSS MUCH OF THE AREA THROUGH
THE MORNING HOURS BEFORE MOVING OUT THIS AFTERNOON. SNOWFALL
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED ACROSS NORTH CENTRAL KANSAS
AND FAR SOUTH CENTRAL NEBRASKA.

WIND CHILL VALUES WILL BE BELOW ZERO LATE TONIGHT. ALONG AND NORTH
OF INTERSTATE 80 WILL HAVE WIND CHILLS OF -10 TO -15 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL REMAIN BITTERLY COLD THROUGH FRIDAY...WHEN HIGH
TEMPERATURES WILL LIKELY ONLY REACH THE TEENS AND 20S DURING THE
AFTERNOON HOURS...WITH OVERNIGHT TEMPERATURES FORECAST TO FALL INTO
THE SINGLE DIGITS OR EVEN BELOW ZERO IN THE COLDEST SPOTS. THESE
VERY COLD TEMPERATURES...COMBINED WITH BREEZY NORTHWESTERLY
WINDS...WILL RESULT IN WIND CHILL VALUES RANGING BETWEEN 10 DEGREES
ABOVE AND 10 DEGREES BELOW ZERO BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Dec 7, 10:26 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 AM CST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             FRANKLIN                40.10N 98.95W
12/07/2016  E1.0 INCH        FRANKLIN           NE   LAW ENFORCEMENT

            ESTIMATED SO FAR...STILL SNOWING

1015 AM     SNOW             ALMA                    40.10N 99.36W
12/07/2016  E1.2 INCH        HARLAN             NE   LAW ENFORCEMENT

            ESTIMATED SO FAR...STILL SNOWING

1015 AM     SNOW             RED CLOUD               40.09N 98.52W
12/07/2016  E0.8 INCH        WEBSTER            NE   LAW ENFORCEMENT

            ESTIMATED SO FAR...STILL SNOWING

1015 AM     SNOW             BEAVER CITY             40.14N 99.83W
12/07/2016  E1.0 INCH        FURNAS             NE   LAW ENFORCEMENT

            ESTIMATED SO FAR...STILL SNOWING

&&

PFANNKUCH
Local storm report, Dec 7, 11:36 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1136 AM CST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             MANKATO                 39.79N 98.21W
12/07/2016  E1.0 INCH        JEWELL             KS   LAW ENFORCEMENT

            ESTIMATED SO FAR...STILL SNOWING

&&

PFANNKUCH
Local storm report, Dec 7, 1:37 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
137 PM CST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     SNOW             1 E CAMBRIDGE           40.28N 100.15W
12/07/2016  M1.8 INCH        FURNAS             NE   CO-OP OBSERVER

            LIKELY A STORM TOTAL AMOUNT...SNOW LARGELY ENDED

0115 PM     SNOW             ALMA                    40.10N 99.36W
12/07/2016  E2.0 INCH        HARLAN             NE   LAW ENFORCEMENT

            LIKELY A STORM TOTAL AMOUNT...SNOW LARGELY ENDED

&&

PFANNKUCH
Local storm report, Dec 7, 1:52 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
152 PM CST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     SNOW             FRANKLIN                40.10N 98.95W
12/07/2016  E1.3 INCH        FRANKLIN           NE   LAW ENFORCEMENT

            UNOFFICIAL STORM TOTAL AMOUNT...SNOW LARGELY ENDED

&&

PFANNKUCH

Nearby

Wind Chill Advisories in Nebraska, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.